Format

Send to

Choose Destination
Pediatr Emerg Care. 2019 Jun;35(6):e110-e112. doi: 10.1097/PEC.0000000000001407.

Life-Threatening Accidental Intravenous Epinephrine Overdose in a 12-Year-Old Boy.

Author information

1
From the University Children's Hospital, Division of Respiratory and Critical Care Medicine, University of Basel, Basel, Switzerland.

Abstract

Reports on accidental intravenous epinephrine overdose in children are extremely rare, although medication errors in the management of pediatric anaphylaxis seem to be frequent. We report a case of a 12-year-old boy presenting with a long-lasting skin rash and dyspnea who was incorrectly diagnosed with early anaphylactic shock and was treated with 10-fold the recommended dose administered by the wrong route (intravenous instead of intramuscular). He reacted with acute loss of consciousness and acute cardiorespiratory failure due to arterial hypotension, ischemic heart failure, and severe pulmonary edema. He responded rapidly to mechanical ventilation, treatment with diuretics, and low-dose inotropes and recovered without sequelae. Despite this ultimately favorable outcome, we report this case to remind the scientific community that inadvertent and accidental epinephrine overdosing is probably an underrecognized event, which can result in potentially lethal complications. Heightening the awareness of the personnel, implementing safety precautions for the dosage and the route of administration, stocking of prefilled intramuscular dose syringes for emergency use in anaphylaxis and, ideally, introducing a standardized drug order form should reduce potential risks and facilitate proper and optimal treatment for all acutely ill children.

Supplemental Content

Full text links

Icon for Wolters Kluwer
Loading ...
Support Center